Alert archive / Pennsylvania / Flash Flood Warnings in 2018
Flash Flood Warning 45, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Jul 4, 2018, 7:49 PM EDT for Allegheny County, Pennsylvania. It was in force for 3 hr. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 4, 2018, 7:49 PM EDT (23:49 UTC)
- Expired
- Jul 4, 2018, 10:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Flood severity
- None
County Allegheny County, PA
The radar
The Pittsburgh radar (KPBZ), 27 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 8:10 PM EDT | FLASH FLOOD | 1 Se Blawnox, PA | VEHICLES STUCK IN FLOODED ROADWAY AT ALLEGHENY RIVER BLVD. AND SANDY CREEK RD. |
| Jul 4, 8:19 PM EDT | FLASH FLOOD | 1 Nw Larimer, PA | FLOODED ROADWAY AT NEGLEY RUN AND JACKSON ST. |
| Jul 4, 8:24 PM EDT | FLASH FLOOD | 1 Ssw Aspinwall, PA | WASHINGTON BLVD. AT ALLEGHENY RIVER BLVD. FLOODED |
| Jul 4, 8:40 PM EDT | FLASH FLOOD | Aspinwall, PA | VEHICLE STUCK IN FLOODED WATER AT FREEPORT RD. AND BRILLANT AVE. |
| Jul 4, 9:00 PM EDT | FLASH FLOOD | Aspinwall, PA | FLOODED ROADWAY IN ASPINWALL AT DELAFIELD AVE. |
| Jul 4, 9:05 PM EDT | FLASH FLOOD | 1 Ssw Aspinwall, PA | WASHINGTON BLVD. CLOSED IN BOTH DIRECTIONS DUE TO FLOODING AT ALLEGHENY RIVER BLVD. AND NEGLEY RUN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this flash flood warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 11.8 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 541 J/kg
- Mixed-layer CIN
- -118 J/kg
- Mixed-layer LCL
- 1214 m above ground
- 0-6 km bulk shear
- 1 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
024
WGUS51 KPBZ 042349
FFWPBZ
PAC003-050245-
/O.NEW.KPBZ.FF.W.0045.180704T2349Z-180705T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
749 PM EDT WED JUL 4 2018
The National Weather Service in Pittsburgh has issued a
* Flash Flood Warning for...
East central Allegheny County in southwestern Pennsylvania...
* Until 1045 PM EDT.
* At 749 PM EDT, radar indicated heavy rain in the warned area.
FLASH FLOODING... Expected.
ESTIMATED RAINFALL... Up to 1 inch.
ADDITIONAL RAINFALL...Up to 1 inch.
* Some locations that may experience flooding include...
Pittsburgh... Penn Hills...
Baldwin... Wilkinsburg...
O'hara Township... Oakmont...
Fox Chapel... Etna...
Sharpsburg... Mount Oliver...
Aspinwall... Verona...
Please report flooding by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4054 7987 4051 7981 4039 7995 4040 8000
4048 7996
$$
342 follow-up statements
224
WGUS71 KPBZ 050057
FFSPBZ
Flash Flood Statement
National Weather Service Pittsburgh PA
857 PM EDT WED JUL 4 2018
PAC003-050245-
/O.CON.KPBZ.FF.W.0045.000000T0000Z-180705T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Allegheny PA-
857 PM EDT WED JUL 4 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM EDT FOR
EAST CENTRAL ALLEGHENY COUNTY...
At 855 PM EDT, radar indicated heavy rain in the warned area was
tapering off; however, runoff will continue.
FLASH FLOODING... Occurring.
ESTIMATED RAINFALL... Up to 2 inches.
ADDITIONAL RAINFALL...Up to 1/2 inch.
Some locations that may experience flooding include...
Pittsburgh... Penn Hills...
Baldwin... Wilkinsburg...
O'hara Township... Oakmont...
Fox Chapel... Etna...
Sharpsburg... Mount Oliver...
Aspinwall... Verona...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown. Most flood fatalities occur in vehicles.
Please report flooding by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4054 7987 4051 7981 4039 7995 4040 8000
4048 7996
$$
34462
WGUS71 KPBZ 050237
FFSPBZ
Flash Flood Statement
National Weather Service Pittsburgh PA
1037 PM EDT WED JUL 4 2018
PAC003-050246-
/O.EXP.KPBZ.FF.W.0045.000000T0000Z-180705T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Allegheny PA-
1037 PM EDT WED JUL 4 2018
...THE FLASH FLOOD WARNING FOR EAST CENTRAL ALLEGHENY COUNTY WILL
EXPIRE AT 1045 PM EDT...
The heavy rain has ended and flood waters will continue to gradually
recede. Please continue to heed any remaining road closures.
LAT...LON 4054 7987 4051 7981 4039 7995 4040 8000
4048 7996
$$
34What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 7:13 PM EDT, 36 minutes earlier.
Area forecast discussion, Jul 4, 7:13 PM EDT, 36 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 713 PM EDT Wed Jul 4 2018 .SYNOPSIS... One more day of hot and humid weather is expected before a cold front brings widespread showers and thunderstorms Thursday night into Friday. Afterward, dry weather and seasonal temperatures are expected over the weekend and into next week. && .NEAR TERM /THROUGH THURSDAY/... Residual outflow boundaries from earlier convection has led to some minor expansion in thunderstorm coverage this evening. These boundaries will be the only focus for further development and with very little steering flow/shear, expect updrafts will not maintain themselves all too long. Still, heavy rain due to their slow movement may result in some localized flooding problems, especially if more than one storm passes over an area. Upped PoPs through early tonight as a result of the radar, latest mesoanalysis and hrrr model data, which seems to represent the current situation well. Otherwise, have let the heat advisory to expire on time, despite some mesonet sites still suggesting just at 100 apparent temps. Previous... A shortwave moving over the upper ridge will help bring another chance of showers and thunderstorms on Thursday. Temperatures and heat indices will not be as high on Thursday as they are today thanks to more widespread cloud cover, but highs will still reach into the upper 80s. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/... Models are in good agreement showing a cold front crossing the region Thursday night into Friday. Likely pops will continue south and east of Pittsburgh Friday morning, but the bulk of the rain should have moved to the south by Friday afternoon. High pressure will then build in to start the weekend. High temperatures in the upper 70s on Saturday will be a refreshing change. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... High pressure will maintain dry conditions with less humidity and seasonal temperatures through Monday before the next system begins to impact the region on Tuesday. The weather should then be dry on Wednesday. && .AVIATION /23Z WEDNESDAY THROUGH MONDAY/... Scattered showers and thunderstorms propagating along existing outflow boundaries will continue through the late evening. This will only temporarily interrupt otherwise VFR conditions expected to persist through early Thursday morning. There is some potential for patchy fog development in the pre-dawn, but difficult to predict exactly where this would impact, as it may weigh heavily on ongoing area precipitation trends. Otherwise, VFR conditions are expected to persist through the duration of the TAF period, marred only by afternoon thunderstorm chances Thursday. OUTLOOK... A frontal passage early Friday morning will ensure VFR conditions through the weekend, with breezy north winds at 15 to 20 knots likely Friday. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, Jul 4, 7:41 PM EDT, 8 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 741 PM EDT Wed Jul 4 2018 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021-509>514-052345- Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest- Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana- Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette- Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 741 PM EDT Wed Jul 4 2018 This Hazardous Weather Outlook is for western Maryland, east central Ohio, northwest Pennsylvania, southwest Pennsylvania, west central Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. 34
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 8:42 PM EDT | Areal Flood Warning | PBZ | Westmoreland | 3 hr |
| Jul 4, 7:42 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny | 48 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.